Pharma makers are voluntarily recalling several drugs containing the active ingredient valsartan, used to treat high blood pressure and heart failure, since they may contain a carcinogen.
Teva Pharmaceuticals, Solco Healthcare and Major Pharmaceutical care recalling all lots of valsartan-containing products supplied by a third partydue to an impurity, N-nitrosodimethylamine (NDMA). NDMA is classified as a probable human carcinogen (a substance that could cause cancer) based on results from laboratory tests..
Related: Top 3 drug alerts of 2018
“The presence of NDMA was unexpected and is thought to be related to changes in the way the active substance was manufactured,” FDA said in a statement.
“We have carefully assessed the valsartan-containing medications sold in the United States, and we’ve found that the valsartan sold by these specific companies does not meet our safety standards. This is why we’ve asked these companies to take immediate action to protect patients,” said Janet Woodcock, MD, director of FDA’s Center for Drug Evaluation and Research, in the statement.
However, not all valsartan-containing medicines distributed in the United States have valsartan active pharmaceutical ingredient (API) supplied by this specific company. The supplier has stopped distributing its valsartan API and FDA is working with the affected companies to reduce or eliminate the valsartan API impurity from future products.
Because valsartan is used in medicines to treat serious medical conditions, patients taking the recalled valsartan-containing medicines should continue taking their medicine until they have a replacement product, FDA said.
Patients should contact their healthcare professional—the pharmacist who dispensed the medication or doctor who prescribed the medication—if their medicine is included in the recall to discuss their treatment. A new treatment plan may include another valsartan product not affected by this recall or an alternative treatment option, FDA said.
Read more: FDA warns about opioid-containing supplement